South Dakota, 2013Flooding in South Dakota, June 1 to 3, 2013
June 1 to 3, 2013 · NWS UNR · 2 events in 2 counties and zones
A large upper level low pressure system pushed across the Northern Plains, bringing heavy rain to the northern Black Hills. Embedded thunderstorms produced additional heavy rain, with four to six inches of rain falling over a 24 hour period.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large upper level low pressure system pushed across the Northern Plains, bringing heavy rain to the northern Black Hills. Embedded thunderstorms produced additional heavy rain, with four to six inches of rain falling over a 24 hour period. Runoff caused minor flooding along the Belle Fourche River and its tributaries. Several county roads were closed or washed out and culverts were damaged.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 1, 2:21 AM MST, 39 minutes earlier.
Area forecast discussion, Jun 1, 2:21 AM MST, 39 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
321 AM MDT SAT JUN 1 2013
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
ISSUED AT 310 AM MDT SAT JUN 1 2013
WATER VAPOR SHOWS UPPER LOW OVER SWRN MN WITH DRY AIR QUICKLY
MOVING SWD ACRS WRN/CNTRL ND. RADAR ECHOES HAVE EITHER TRENDED
DOWN OR ENDED ACROSS NWRN SD...BUT UPSLOPE PCPN CONTINUES TO FALL
IN THE NRN BLKHLS. AT THE SURFACE...TIGHT PRESSURE GRADS EXIST
BETWEEN LOW OVER SERN MN AND HIGH BUILDING INTO CNTRL MT.
FOR TODAY...SHOWERS WILL END RATHER QUICKLY THIS MRNG AS DRY AIR
FILTERS SWD FROM ND...WITH MANY AREAS SEEING SUNSHINE BY THIS
AFTN. NW WINDS WILL REMAIN QUITE GUSTY THROUGH THE MRNG
HOURS...THEN SLOWLY RELAX AS THE AFTN PROGRESSES. CHILLY TEMPS
EXPECTED WITH HIGH IN THE 50S TO LOWER 60S...SOME 40S IN THE
BLKHLS. EVEN WITH THE ENDING OF THE RAIN...FLOODING ISSUES WILL
STILL BE AN ISSUE ESPECIALLY ACROSS CROOK COUNTY AND THE NRN
BLKHLS INTO BUTTE AND WRN MEADE COUNTIES.
SUNDAY...SHORT WAVE RIDGE CROSSES THE NRN PLAINS LEADING TO DRY WX
ALONG WITH WARMER TEMPS. SURFACE LOW MOVES INTO ERN WY SUNDAY
NIGHT AHEAD OF UPPER LOW MOVING INTO MT. AS LLJ/THETA-E ADVECTION
INCREASES SUNDAY NIGHT...SOME LATE NIGHT TSTMS POSSIBLE ESPECIALLY
ON THE SD PLAINS.
&&
.LONG TERM...MONDAY THROUGH FRIDAY
ISSUED AT 310 AM MDT SAT JUN 1 2013
RIDGE PUSHES TO THE EAST TO START THE WORK WEEK AS COMPACT UPPER LOW
SLIDES OVER THE NORTHERN ROCKIES AND SLOWLY WORKS INTO THE NORTHERN
PLAINS. MODELS CONTINUE TO AGREE IN KEEPING THE TRACK AND HEAVIEST
PRECIP NORTH OF THE CWA...THOUGH WITH THE GENERALLY UNSETTLED
PATTERN WILL KEEP POPS IN THROUGH MID-WEEK WITH NEAR AVERAGE TEMPS.
LOW PUSHES EAST MID-WEEK THOUGH ACTIVE PATTERN WILL CONTINUE IN ITS
WAKE BRINGING OCCASIONAL WEAK DISTURBANCES THROUGH THE FLOW...SO
WILL KEEP OCCASIONAL POPS IN FOR THE END OF THE WORK WEEK.
&&
.AVIATION...FOR THE 12Z TAFS THROUGH 12Z SUNDAY MORNING
ISSUED AT 310 AM MDT SAT JUN 1 2013
SHRA WILL SLOWLY TAPER OFF THIS MORN. WIDESPREAD MVFR WITH LCL
IFR CIGS CAN BE EXPECTED THROUGH THIS MORNING WITH CONDITIONS
IMPROVING THIS AFTERNOON. MOST LOCATIONS WILL IMPROVE TO VFR BY
TONIGHT. GUSTY NORTHWEST WINDS WILL CONT THRU MID-DAY WITH
IMPROVEMENT BY LATE THIS AFTERNOON/EARLY EVE.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
SHORT TERM...JOHNSON
LONG TERM...77
AVIATION...77
Hazardous weather outlook, May 31, 6:41 PM MST, 8 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
741 PM MDT FRI MAY 31 2013
SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-011300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
741 PM MDT (841 PM CDT) FRI MAY 31 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.
.DAY ONE...TONIGHT
STRONG LOW PRESSURE CROSSING SOUTH DAKOTA WILL CONTINUE TO BRING RAIN
AND WIND TO MUCH OF THE AREA THROUGH TONIGHT. HEAVY RAIN ACROSS
THE BEAR LODGE MOUNTAINS INTO THE NORTHERN BLACK HILLS WILL
CONTINUE TO CAUSE AREAS OF FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
Flood, Butte
- When
- June 1, 3:00 AM MST to June 3, 8:00 AM MST
- Where
- Butte County, 10.05 mi WSW of Belle Fourche to 2.54 mi SW of Belle Fourche
- Cause
- Heavy Rain
- Property damage
- $200,000
- Reported by
- Emergency Manager
- Coordinates
- 44.640, -104.050
Redwater River, Crow Creek, and several small creeks and streams experienced flooding. Water reached the edge of a house along the Redwater River and some low water crossings were flooded.
Flood, Lawrence
- When
- June 1, 3:00 AM MST to June 3, 8:00 AM MST
- Where
- Lawrence County, 10.87 mi WNW of Spearfish to 7.64 mi WSW of Spearfish
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Other Federal Agency
- Coordinates
- 44.570, -104.050
Redwater River, Spearfish Creek, False Bottom Creek, and other streams in the Spearfish area experienced flooding. Minor flooding occurred in the Spearfish City Park. Red Hill Road at Crow Creek, Sanford Road into Beulah, and Homestake Road at the Bear Creek Bridge were flooded and several culverts were damaged.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Oklahoma, June 1, 20131 death · 1 injured · $400,000 · 70 kt wind · 15 events
- Drought in Texas, June 1 to 30, 2013$317 million · 20 events
- Drought in Texas, June 1 to 30, 2013$100 million · 24 events
- Drought in Oklahoma, June 1 to 30, 2013$60 million · 3 events
- Rip Current in North Carolina, June 1, 20131 death · 1 event
- Flash Flooding and Flooding in Kentucky, June 1, 2013$1.6 million · 61 kt wind · 11 events
- Wildfire in New Mexico, June 1 to 30, 2013$1.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, June 1, 2013$130,000 · EF1 · 13 events
- Flooding in North Dakota, June 1 to 22, 2013$645,000 · 3 events
- Hail and Damaging Winds in Vermont, June 1 to 2, 2013$189,000 · 1.5 in hail · 27 events
- Flash Flooding and Flooding in Arkansas, June 1 to 26, 2013$267,000 · 52 kt wind · 18 events
- Flooding in Missouri, June 1 to 25, 2013$350,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456908, 456911.